Hail, Mecklenburg
- When
- May 10, 8:45 PM EST
- Where
- Mecklenburg County, 3.09 mi WSW of Orgainville
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 36.710, -78.630
Half dollar size hail was reported.
Isolated severe thunderstorm along a warm front produced large hail across portions of south central Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Isolated severe thunderstorm along a warm front produced large hail across portions of south central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 10, 8:15 PM EST, 30 minutes earlier.
Area Forecast Discussion National Weather Service Wakefield VA 915 PM EDT Wed May 10 2017 .SYNOPSIS... High pressure will remain over the Northeast United States tonight through Thursday, as a frontal boundary extends from the Ohio Valley southeast to off the coastal Carolinas. Low pressure approaches from the southwest Friday night, then crosses the area on Saturday. The low intensifies as it moves off to the northeast Saturday night through Sunday. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Showers/tstrms over the sw piedmont progged to spread east and south as weak low pre moves se along the stalled frontal boundary just sw of the fa over the next few hrs. Thus, increased pops there through midnight. Left grids as is past midnight with chc shwrs. Dry N and E of RIC. Otw, mstly cldy with low-level onshore flow and low temps in the 50s. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... Generally wet and cool conditions over the short term period as a stationary frontal bndry remains in the vicinity Thu and Fri and waves of low pres develop along the front. Likely PoPs for Thu into Thu night over much of the area as stronger shortwave energy aloft passes through the region. Highs Thu only in the 60s...about 10 degrees below normal. Continued cool and wet into Fri as sfc low pres develops over the SE states ahead of an approaching mid-level shortwave trough. The shortwave and associated sfc low push through the area Sat, with 60-80% PoPs and temps again in the 60s. Total pcpn through the period will avg 1.5-2.0 in across the area. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... An upper low diving SE across the Great Lakes will force a cold front offshore Sat eve followed by sfc high pressure building across the SE states into Sun. Will carry low end PoPs Sat eve along the coast as pcpn exits. The aforementioned upper low slowly lifts NE through New England into Monday night with dry NW flow prevailing. Highs Sun/Monday in the 70s. Lows mainly in the 50s. There are indications, especially on the ECMWF, that strong ridging aloft returns by the middle/end of next week which would create much warmer temps. For now, will trend warmer without going to overboard. Highs Tues in the 70s to around 80. Highs next Wed in the 70s to low/mid 80s. && .AVIATION /01Z THURSDAY THROUGH MONDAY/... A nearly stationary frontal boundary remains located just to the south of the forecast area. VFR conditions continue across the CWA but scattered showers and a few strong tstms have developed to the west over the RNK area. MVFR to potentially IFR ceilings are expected to develop later tonight and into tomorrow morning at all TAF sites besides SBY. Any fog threat will be limited at the TAF sites with the highest fog potential across southwestern portions of the area. Widespread showers move into the region Thu morning as the next disturbance impacts the region. Winds will remain light and variable for much of overnight period before increasing during the day on Thursday and turning to the east. Outlook: Unsettled and potentially sub-VFR conditions are expected to linger through late Saturday as a series of disturbances ride along the frontal boundary. High pressure and VFR conditions return to the region on Sunday, continuing into early next week. && .MARINE... Weak sfc high pressure remains situated from just off the Delmarva thru tonight...while a frontal boundary extends from coastal NC to the OH Valley. Light SE winds over the waters this afternoon will become E then NE overnight. Predominantly ENE winds w/ some increase in speeds (to 10-20 kt) expected Thu-Fri. Low pressure will be tracking near the waters (late) Fri night-Sat morning...then off then off the Delmarva Sat afternoon...resulting in higher onshore windspeeds. As low pressure intensifies while tracking S of srn New Eng Sat eve into Sun...period of moderate NW winds expected. Waves mainly 1-2 ft on Ches Bay...seas averaging 2-3 ft into Thu...then increasing to 2-4 ft on the Ches Bay...and 3-6 ft on the ocean by Fri night into Sun. There could be a brief period of 5 ft seas across the southern coastal waters during Friday. There is a potential for higher waves/seas Fri night-Sat depending on track/strength of the low pressure tracking through the region. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...MAS NEAR TERM...MAS/MPR SHORT TERM...MAS LONG TERM...JDM AVIATION...AJB/JEF MARINE...JDM
Hazardous Weather Outlook National Weather Service Wakefield VA 816 PM EDT Wed May 10 2017 MDZ021>025-NCZ012>017-030>032-102-VAZ048-062-064-069-075>078-081>090- 092-093-095>100-509>525-120030- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Goochland- Caroline-Powhatan-Westmoreland-Richmond-Northumberland-Lancaster- Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews- Greensville-Sussex-Surry-James City-Southampton-Isle of Wight- Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack- Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover- Western Chesterfield-Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 816 PM EDT Wed May 10 2017 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ060-061-065>068-079-080-120030- Prince Edward-Cumberland-Mecklenburg-Lunenburg-Nottoway-Amelia- Brunswick-Dinwiddie- 816 PM EDT Wed May 10 2017 This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...Tonight. Showers and thunderstorms will move southeast across the Virginia Piedmont this evening. Gusty winds, hail and frequent lightning are possible in the stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wakefield VA
758 PM EDT WED MAY 10 2017
VAZ060-110030-
Prince Edward-
758 PM EDT WED MAY 10 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN PRINCE EDWARD
COUNTY...
At 757 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Appomattox National Historic Park to
near Evergreen. Movement was southeast at 30 mph.
Wind gusts in excess of 40 mph and small hail are possible with
these storms.
Locations impacted include...
Farmville, Hampden Sydney, Hampden Sydney College, Prospect,
Darlington Heights, Kingsville, Briery Creek Lake, Tuggle, Elam,
Briery, Allens Mill and Worsham.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3726 7868 3734 7860 3740 7859 3737 7858
3737 7857 3733 7851 3733 7849 3734 7847
3733 7842 3708 7845 3709 7848 3713 7851
3715 7855 3714 7858 3717 7863 3719 7864
3719 7868 3720 7869
TIME...MOT...LOC 2357Z 299DEG 28KT 3741 7875 3726 7877
44Special Weather Statement
National Weather Service Wakefield VA
823 PM EDT WED MAY 10 2017
VAZ060-061-066>068-110100-
Lunenburg-Nottoway-Amelia-Cumberland-Prince Edward-
823 PM EDT WED MAY 10 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CUMBERLAND...
PRINCE EDWARD...NORTHWESTERN LUNENBURG...NORTHWESTERN NOTTOWAY AND
NORTHWESTERN AMELIA COUNTIES...
At 823 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Sheppards to near Longwood University.
Movement was southeast at 35 mph.
Wind gusts in excess of 40 mph, small hail and frequent lightning
are possible with these storms.
Locations impacted include...
Cumberland, Farmville, Hampden Sydney, Hampden Sydney College,
Longwood University, Burkeville, Guinea Mills, Sunnyside, Rice, Green
Bay, Raines Tavern, Tuggle, Prince Edward Station, Angola, Briery,
Twin Lakes State Park, Hawk, Kingsville, Grays Siding and Meherrin.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3733 7851 3733 7849 3734 7849 3733 7847
3734 7846 3752 7834 3752 7812 3706 7820
3707 7845 3708 7844 3709 7846 3709 7848
3735 7854
TIME...MOT...LOC 0023Z 308DEG 39KT 3740 7850 3725 7838
44Special Weather Statement
National Weather Service Wakefield VA
852 PM EDT WED MAY 10 2017
VAZ060-067-068-080-513-110130-
Nottoway-Western Chesterfield-Dinwiddie-Amelia-Prince Edward-
852 PM EDT WED MAY 10 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
CHESTERFIELD...SOUTHEASTERN PRINCE EDWARD...NOTTOWAY...NORTHWESTERN
DINWIDDIE AND AMELIA COUNTIES...
At 851 PM EDT, strong thunderstorms were clustered near Jetersville,
or 9 miles west of Amelia Courthouse, moving east at 35 mph.
Wind gusts in excess of 40 mph, heavy downpours and frequent
lightning are possible with this storm.
Locations impacted include...
Blackstone, Crewe, Mannboro, Amelia Courthouse, Nottoway, Burkeville,
Jetersville, Wilsons, Fort Pickett, Morven, Scotts Fork, Chula,
Spainville, North Wellville, Irby, Earls, Murdocks, Twin Lakes State
Park, Forkland and Winterham.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
LAT...LON 3738 7823 3743 7820 3743 7819 3744 7818
3745 7816 3738 7773 3699 7782 3699 7795
3700 7798 3702 7800 3701 7803 3706 7817
3708 7817 3709 7822 3712 7824 3710 7828
3710 7831
TIME...MOT...LOC 0051Z 283DEG 29KT 3733 7816
44Special Weather Statement
National Weather Service Wakefield VA
854 PM EDT WED MAY 10 2017
VAZ065-066-110130-
Mecklenburg-Lunenburg-
854 PM EDT WED MAY 10 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
MECKLENBURG AND LUNENBURG COUNTIES...
At 854 PM EDT, strong thunderstorms were clustered near Keysville,
moving southeast at 30 mph.
Wind gusts in excess of 40 mph, small hail and frequent lightning
are possible with this storm.
Locations impacted include...
Chase City, Victoria, Kenbridge, Lunenburg, Kells Corner, Rehoboth,
Wilburn, Spanish Grove, Arvins Store, Nutbush, Finneywood, Fairview,
Plantersville, Blevins Corner, Pleasant Grove, Meherrin, Oral Oaks,
Baskerville, Wightman and Rubermount.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
LAT...LON 3689 7849 3708 7844 3710 7837 3710 7828
3711 7825 3709 7822 3707 7817 3706 7817
3705 7816 3704 7814 3702 7811 3702 7808
3666 7827 3680 7856
TIME...MOT...LOC 0054Z 303DEG 23KT 3697 7848
44Special Weather Statement
National Weather Service Wakefield VA
922 PM EDT WED MAY 10 2017
VAZ060-066-110200-
Lunenburg-Prince Edward-
922 PM EDT WED MAY 10 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT PRINCE EDWARD AND
NORTHWESTERN LUNENBURG COUNTIES...
At 920 PM EDT, strong thunderstorms were clustered over Darlington
Heights, or 9 miles west of Hampden Sydney, moving southeast at 25
mph.
Wind gusts in excess of 30 mph and small hail are possible with
these storms.
Locations impacted include...
Hampden Sydney College, Hampden Sydney, Darlington Heights, Green
Bay, Prospect, Briery Creek Lake, Prince Edward Station, Briery,
Arvins Store, Allens Mill, Nutbush, Scholfield, Kingsville, Elam,
Pleasant Grove, Virso, Meherrin, Simplicity and Worsham.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
LAT...LON 3726 7868 3734 7860 3715 7824 3710 7823
3708 7820 3695 7834 3701 7846 3708 7844
3709 7848 3710 7850 3714 7852 3714 7854
3715 7855 3714 7858 3717 7863 3719 7864
3720 7869
TIME...MOT...LOC 0120Z 305DEG 22KT 3722 7863
jfosterSpecial Weather Statement
National Weather Service Wakefield VA
928 PM EDT WED MAY 10 2017
VAZ067-068-080-513-514-110215-
Nottoway-Western Chesterfield-Dinwiddie-Amelia-Eastern Chesterfield
(Including Col. Heights)-
928 PM EDT WED MAY 10 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHESTERFIELD...
NORTHEASTERN NOTTOWAY...NORTHERN DINWIDDIE AND SOUTHEASTERN AMELIA
COUNTIES...
At 927 PM EDT, a strong thunderstorm was located over Mannboro,
moving southeast at 30 mph.
Wind gusts in excess of 30 mph and small hail are possible with this
storm.
Locations impacted include...
Petersburg, Dinwiddie, Mannboro, Dewitt, Matoaca, Sutherland,
Ettrick, Burgess, Addison, Earls, Ammon, Center Star, Church Road,
Petersburg Airport, Five Forks, Walkers, Hebron, Rocky Run, Ford and
Butterworth.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
Lightning is occurring with this storm. Lightning can strike more
than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3737 7782 3723 7743 3722 7745 3721 7744
3719 7745 3719 7743 3718 7742 3717 7742
3699 7756 3721 7794
TIME...MOT...LOC 0127Z 299DEG 27KT 3725 7779
jfosterThe Raleigh/Durham radar (KRAX), 117 km away, was scanning. The volume nearest the first event began at 01:46 UTC.
1 hail. Local standard time, as filed.
Half dollar size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702313.